Tornadoes · United States · Kansas · 2026

EF1 tornado, Caldwell to Milan, Kansas, March 5, 2026

From Caldwell to Milan, this EF1 tornado ran 1.8 miles across Sumner County on March 5, 2026, touching down at 11:48 PM CST and reaching 60 yards wide. It killed nobody.

Preliminary. This is NWS ICT's damage survey, filed in the Damage Assessment Toolkit as Sumner 2. The rating, the path and the casualties are the survey's and can change while it is revised. The Storm Prediction Center compiles the official record of 2026 from these surveys and publishes it in the spring of 2027; this page moves to that tornado's permanent address when it does.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The survey

Rating, as surveyed
EF1, preliminary
Date
March 5, 2026
Touchdown
11:48 PM CST (05:48 UTC)
Lifted
11:52 PM CST (05:52 UTC)
On the ground
4 minutes
Path length
1.8 miles (2.8 km)
Path width
60 yards (55 m)
Deaths
0
Injuries
0
County
Sumner County
Touchdown point
37.153, -97.743
Lift-off point
37.178, -97.745
Highest wind the damage implies
100 mph
Surveyed by
NWS ICT
The office's name for it
Sumner 2
Survey last edited
March 7, 2026
Record number
None yet. SPC numbers 2026 in the spring of 2027.

What the survey found

Occluded tornado with damage to a couple of outbuildings, and it moved several round hay bales. A couple small headstones in the cemetery were knocked over.

Written by NWS ICT in the NWS Damage Assessment Toolkit. A survey is revised as better evidence arrives.

The damage survey

16 damage points were recorded along this path by NWS ICT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 135 mph.

  • Outbuilding damaged with walls and roof collapsed. Remnants are scattered to north and northwest. Nearby outbuilding had door dented in.
  • Barbed wire fence pulled with debris from the shed located nearby.
  • One snapped wooden pole. Debris is strewn into nearby fields. There are some wires down but one remained connected to the nearby poles.
  • Around 50 or so large round hay bales strewn across Eden Road on either side of it.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

During the late evening of Thursday March 5th, a supercell thunderstorm tracked out of northern Oklahoma and into southern Kansas. As the storm crossed into Kansas, the rotation strengthened and eventually produced a couple of tornadoes over western Sumner County. One tornado damaged a few farm outbuildings, multiple trees and overturned a pumpjack. It was rated an EF-2. The other tornado damaged farm outbuildings and utility poles. Thankfully there were no injuries or fatalities. The storm produced damaging straightline winds as well. ||Additional storms developed across central Kansas with up to nickel to quarter sized hail reported. There were storms with winds around 60 mph as well including one that damaged a cedar tree.

A storm survey found a tornado led to damage occurring to the top of a tank battery, an overturned pumpjack, a few snapped power poles and cedar trees. There were additional to damage to multiple outbuildings.

An occluded tornado produced damage to a couple of outbuildings, and it moved several round hay bales. They were strewn on either side of the road. A couple small headstones in the cemetery were knocked over.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

21 minutes of warning. NWS ICT issued a tornado warning for this county at 05:27 UTC, 21 minutes before the tornado touched down, in force until 06:15 UTC.

The county was under a severe thunderstorm watch, issued at 02:32 UTC and running to 09:52 UTC.

Issued (UTC)ExpiredProductOffice
00:32 UTC04:22 UTCDense Fog AdvisoryICT
02:32 UTC09:52 UTCSevere Thunderstorm WatchICT
04:17 UTC05:15 UTCSevere Thunderstorm WarningICT
04:54 UTC05:10 UTCTornado WarningICT
05:14 UTC06:15 UTCSevere Thunderstorm WarningICT
05:27 UTC06:15 UTCTornado WarningICT
06:05 UTC06:31 UTCTornado WarningICT
07:21 UTC08:15 UTCSevere Thunderstorm WarningICT
08:06 UTC08:37 UTCSevere Thunderstorm WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Mar 5, 5:49 PM CST, 5 hours 59 minutes earlier. Its key messages:

  • Strong to severe storms possible late this evening into early Friday morning. Ping pong ball size hail and wind gusts around 55-65 mph are the main concerns.
  • Another round of strong to severe storms may develop across the area late Friday afternoon and last into Friday night. Large hail, damaging wind gusts, and perhaps a couple of tornadoes are possible.
  • A break in the activity is forecast for this weekend, but storm chances look to return on Tuesday.
Area forecast discussion, Mar 5, 5:49 PM CST, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
549 PM CST Thu Mar 5 2026

.KEY MESSAGES...

- Strong to severe storms possible late this evening into early
Friday morning. Ping pong ball size hail and wind gusts around 55-65
mph are the main concerns.

- Another round of strong to severe storms may develop across the
area late Friday afternoon and last into Friday night. Large hail,
damaging wind gusts, and perhaps a couple of tornadoes are possible.

- A break in the activity is forecast for this weekend, but storm
chances look to return on Tuesday.

&&

.DISCUSSION...
Issued at 244 PM CST Thu Mar 5 2026

Currently, a short wave mid/upper level ridge is situated over the
area with strong low/mid level moisture advection. Low clouds and
patchy fog continue to impact much of the forecast area early this
afternoon. A trough to the west will continue to deepen and approach
our area. As we move into the early evening hours tonight, the LLJ
will strengthen after 00Z. This feature, along with broader scale
lift, will be more than enough to kick off some storms to our south
and west. This activity will progress northeastward through the
evening hours, reaching our doorstep between 03-06Z. Favorable
instability between 1500-2000 J/kg and shear values around 40 knots
will support a few severe storms across south-central and into
eastern Kansas. Storm mode will be multi-cell or linear with
damaging straight line winds and large hail being the primary
threats. This activity looks to weaken beyond 09Z with only a few
lingering showers across eastern Kansas by 12Z.

Moving into Friday, a thick stratus layer will continue to plague
the region through much of the day as southerly flow and low level
moisture transport persist. Despite this, strong WAA will aide in
temperatures warming into the upper 60s to lower 70s. Additional
storm chances will increase across the area for Friday afternoon and
Friday evening as the trough begins to pass over the Central Plains.
This feature will drive a cold front into the area by the evening
hours. Previous concerns about storms firing along the dryline have
lessened as it appears the cold frontal boundary will overtake the
dryline before it reaches central Kansas. As such, storm mode will
likely be linear as the front interacts with the warm moist
environment across south-central and southeast Kansas and drives
convective initiation. The main hazard concern with this activity
will be damaging straight line winds with large hail and a few
tornadoes remaining a possibility through initial development of
storms. The frontal boundary, and consequently the storm threat,
will push off to the east between 06-09Z.

For the weekend into early next week, zonal flow will take over and
a more stable pattern is expected. Temperatures on Saturday will
cool off behind the front to near normal, with temperatures
rebounding on Sunday and Monday into the middle to upper 70s. By
Tuesday, strong moisture advection will return with continued well
above normal temperatures. A couple of frontal boundaries look to
dive across the region on Tuesday into Wednesday, leading to a
prolonged time frame for possible shower and thunderstorm
development. Given the time of year and the state of the
environment, another chance for severe weather looks possible
with this activity. There's still plenty of time to iron out the
details of this next event.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 540 PM CST Thu Mar 5 2026

Multiple aviation hazards over the coming TAF period with low
CIGS/VSBY and a TSRA potential. Widespread drizzle and fog are
ongoing across portions of central and south-central KS. The
reduced VSBY related to the FG will continue through 06Z or so
with improving VSBY thereafter. Low CIGS are expected through
most of the upcoming period. LLWS concerns increase after 03Z as
a 45-55 kt LLJ develops across the area. LLWS will subside by
mid-morning Friday. Finally, scattered thunderstorms are
expected to move across portions of south-central and southeast
KS late this evening and overnight. ICT and CNU stand the
greatest potential for TSRA and have opted for TEMPO mentions
there. Confidence decreases with northward extent and opted for
PROB30 mentions at the remaining sites. A strong cold front will
move through the area near the end of the TAF period, shifting
winds from the northwest and introducing additional TSRA
chances.

&&

.FIRE WEATHER...
Issued at 140 PM CST Wed Mar 4 2026

Warm and breezy conditions this afternoon will result in very
high grassland fire danger across central KS, then again on
Friday afternoon across the forecast area. However, rainfall is
expected to largely preclude fire weather concerns.

Very high grassland fire danger may return to the area on Monday and
Tuesday of next week.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...AMD
AVIATION...BRF
FIRE WEATHER...JC
Hazardous weather outlook, Mar 5, 4:51 PM CST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
451 PM CST Thu Mar 5 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
451 PM CST Thu Mar 5 2026

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Areas of fog, dense at times, will continue through at least
midnight across portions of central and south central Kansas.

Strong to severe storms are possible late this evening and tonight.
The primary threat will be hail up to the size of ping pong balls
and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

As we move into Friday afternoon and Friday evening, additional
strong to severe storms are forecast to develop. The main concerns
will be large hail, damaging winds, localized flooding, and perhaps
a couple tornadoes.

Additional storm chances are forecast for Tuesday into Wednesday;
strong to severe storms may be possible with this activity.

Very high grassland fire danger is forecast during the afternoon
hours on Friday, as well as for Monday-Wednesday. However, rainfall
and more moisture should dampen more widespread fire weather
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Mar 5, 9:58 PM CST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
958 PM CST Thu Mar 5 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     Hail             6 NNW Haven             37.98N 97.83W
03/05/2026  M0.88 Inch       Reno               KS   Trained Spotter

&&

Baerg
Local storm report, Mar 5, 10:19 PM CST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1019 PM CST Thu Mar 5 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     Hail             Spivey                  37.45N 98.17W
03/05/2026  E1.00 Inch       Kingman            KS   Public

&&
Local storm report, Mar 5, 10:39 PM CST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1039 PM CST Thu Mar 5 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     Hail             7 NNW Brookville        38.87N 97.91W
03/05/2026  E1.00 Inch       Saline             KS   Trained Spotter

            Mostly nickel hail with a couple quarter
            size.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

5.8 hours before the tornado, 202 km from the path. March 6, 2026.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2026-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 36 joules per kilogram, CIN -409, lifted condensation level 1131 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2026-03-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 332 square meters per square second, 0 to 6 km bulk shear 48 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-409 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

6.2 hours after it, 202 km from the path. March 6, 2026.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2026-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 160 joules per kilogram, CIN -239, lifted condensation level 1603 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2026-03-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 256 square meters per square second, 0 to 6 km bulk shear 44 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-239 J/kg
Surface CAPE
456 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Anthony (ANY), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
03:55 UTC64.464.4150° 14 kt191007.1VCTS BR
04:15 UTC64.464.4160° 18 kt251007.8VCTS
04:35 UTC64.462.6180° 18 kt341007.5
04:55 UTC66.264.4160° 19 kt321007.1VCTS
05:15 UTC66.262.6150° 15 kt251006.8TS
05:35 UTC64.460.8140° 14 kt251007.1VCTS
05:55 UTC64.460.8140° 13 kt211006.8
06:15 UTC66.264.4140° 14 kt201006.4
06:35 UTC66.264.4140° 14 kt231006.4VCTS
06:55 UTC64.464.4150° 15 kt201006.1
07:15 UTC66.264.4170° 20 kt281005.1VCTS
07:35 UTC64.459190° 32 kt471006.1VCTS RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Vance AFB radar (KVNX), 58 km away, was scanning. The volume nearest the touchdown began at 05:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
03:04 UTCHAIL 1SpiveyKingman, KS
05:47 UTCTORNADO8 S MilanSumner, KS
05:50 UTCTORNADO6 S MilanSumner, KSTornado reported on the ground near 80th and South Bluff road.
05:59 UTCTORNADO5 Sw MayfieldSumner, KSCone tornado reported.
06:02 UTCTORNADO3 Wsw MayfieldSumner, KS
06:11 UTCTORNADO3 Wnw MayfieldSumner, KSRope tornado.
06:15 UTCTORNADO2 Nnw MayfieldSumner, KSNew developing tornado.
06:37 UTCTSTM WND GST 584 Ssw HaysvilleSedgwick, KSReport from personal weather station.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2026 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of March 5, 2026

6 more have been surveyed in the United States that day, so far.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 58:08 PM CSTEF2Major, OK7.102
March 58:17 PM CSTEF0Barton, MO1.70
March 58:41 PM CSTEF1Major, OK6.40
March 59:12 PM CSTEF2Alfalfa, OK19.10
March 510:22 PM CSTEF1Grant, OK6.10
March 511:34 PM CSTEF2Sumner, KS1.0120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. A survey can be revised, so the rating, the path and the casualties can all still change.

Sources

NWS Damage Assessment Toolkit, the record the survey teams file from the damage, and NOAA Storm Prediction Center storm reports. Neither is the official database for 2026, which SPC publishes in the spring of 2027.